Alert archive / Kansas / Tornado Warnings in 2024

Tornado Warning 41, NWS Topeka, KS

June 28, 2024Lyon County, Kansas

NWS Topeka, KS issued this tornado warning at Jun 28, 2024, 7:47 PM CDT for Lyon County, Kansas. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2024, 7:47 PM CDT (00:47 UTC)
Expired
Jun 28, 2024, 8:15 PM CDT
In force
28 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County Lyon County, KS

The radar

The Topeka radar (KTWX), 39 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 8:06 PM CDTFUNNEL CLOUD1 Nne Admire, KSKTA reporting funnel cloud over Admire near intersection of K-99 and US-56.
Jun 28, 8:17 PM CDTTORNADO4 Sse Admire, KSTrained spotters report tornado SE of Admire.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 5:20 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.8 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2024-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3542 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2024-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3542 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1266 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
2.4
Supercell composite
17.2

Open this sounding in Storm Lab

The text

As transmitted.

967 
WFUS53 KTOP 290047
TORTOP
KSC111-290115-
/O.NEW.KTOP.TO.W.0041.240629T0047Z-240629T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
747 PM CDT Fri Jun 28 2024

The National Weather Service in Topeka has issued a

* Tornado Warning for...
  Northeastern Lyon County in east central Kansas...

* Until 815 PM CDT.

* At 747 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Allen, moving east at 15 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Allen and Admire.

This includes Kansas Turnpike between mile markers 142 and 154.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3862 9624 3870 9621 3874 9595 3858 9602
TIME...MOT...LOC 0047Z 279DEG 14KT 3867 9617 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

Reese
2 follow-up statements
041 
WWUS53 KTOP 290056
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
756 PM CDT Fri Jun 28 2024

KSC111-290115-
/O.CON.KTOP.TO.W.0041.000000T0000Z-240629T0115Z/
Lyon-
756 PM CDT Fri Jun 28 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR
NORTHEASTERN LYON COUNTY...

At 756 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Admire, moving east at 15 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Admire.

This includes Kansas Turnpike between mile markers 142 and 151.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3861 9618 3868 9615 3871 9596 3858 9602
TIME...MOT...LOC 0056Z 279DEG 14KT 3866 9612 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

Reese
437 
WWUS53 KTOP 290103
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
803 PM CDT Fri Jun 28 2024

KSC111-290115-
/O.CON.KTOP.TO.W.0041.000000T0000Z-240629T0115Z/
Lyon-
803 PM CDT Fri Jun 28 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR
NORTHEASTERN LYON COUNTY...

At 803 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Admire, moving east at 15 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Admire.

This includes Kansas Turnpike between mile markers 143 and 151.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3861 9613 3868 9610 3871 9596 3858 9602
TIME...MOT...LOC 0103Z 280DEG 14KT 3864 9607 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

Reese

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Jun 28, 2:56 PM CDT, 4 hours 51 minutes earlier. Its key messages:

  • Heat Advisory continues until 7pm for portions of central and east central KS, with heat indices around 105 degrees.
  • Isolated thunderstorms in northeast KS late this afternoon into this evening could be severe with damaging wind, hail, a tornado, and brief heavy rain all possible.
  • Additional thunderstorms are possible towards central KS after midnight tonight with damaging wind, although confidence is lower in this scenario.
  • Up and down temperatures with off and on thunderstorm chances for much of next week.
Area forecast discussion, Jun 28, 2:56 PM CDT, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
256 PM CDT Fri Jun 28 2024

.KEY MESSAGES...

- Heat Advisory continues until 7pm for portions of central and east
central KS, with heat indices around 105 degrees.

- Isolated thunderstorms in northeast KS late this afternoon into
this evening could be severe with damaging wind, hail, a tornado,
and brief heavy rain all possible.

- Additional thunderstorms are possible towards central KS after
midnight tonight with damaging wind, although confidence is lower in
this scenario.

- Up and down temperatures with off and on thunderstorm chances
  for much of next week.

&&

.DISCUSSION...
Issued at 255 PM CDT Fri Jun 28 2024

Surface cold front has started to move into north central KS early
this afternoon, with the associated trough axis stretching up
through eastern NE and western IA. 19Z water vapor imagery shows the
upper low spinning well north of us in eastern MT. Meanwhile, gusty
southerly winds and a slowly weakening LLJ have been pumping low-
level warmth and moisture into the area today. Subsidence behind
this morning's system has allowed skies to clear with heat indices
already in the low 100s in a few locations, so will keep the Heat
Advisory going until 7pm.

The main focus revolves around this evening's storm chances and
associated severe weather potential. The latest guidance suggests
that storms look rather isolated late this afternoon into this
evening with upper support being displaced well north of the area,
but think this time frame presents the greater severe risk compared
to the next chance later tonight into the overnight hours. The
atmosphere should continue to become more unstable the rest of this
afternoon, with the higher dew points and therefore highest
instability (3000-4000+ J/kg) concentrated over far northeast KS.
Think 21-00Z is the main time frame to watch for initiation in this
same area where convergence along the frontal boundary should be the
strongest. This instability plus 30-40 kt of deep-layer shear should
be sufficient for supercells. The tornado threat is more uncertain
and looks to be quite localized, as forecast soundings and
hodographs show the best low-level turning near the frontal boundary
with a noticeable decrease in low-level shear and SRH just a short
distance away from the boundary. However, this threat should not be
ignored as locations near the boundary should see the best lift.
Additionally, any storms that develop in this area during this time
could produce locally heavy rainfall with Pwat above 2". The
moisture axis looks to be focused in far eastern KS into MO for much
of this evening before being pushed south into Saturday morning.

The later evening hours should see a bit of a break before the next
possible round of thunderstorms. A cluster of storms looks to
develop in eastern CO and move through western KS, which could move
into portions of central KS overnight, although confidence is not
high on a widespread severe risk as CAMs largely show these
weakening as they move into our area. Western KS has a much more
well-mixed BL to support damaging wind in that environment, whereas
forecast soundings in north central KS become less supportive of
that potential as we get into the late night hours. Still, storms
that manage to maintain themselves as they move eastward could
present a damaging wind threat with locally heavy rainfall. Any
lingering storms should taper off throughout the morning hours
Saturday.

Will need to continue to monitor where the frontal boundary sets up
Saturday to delineate the areas for highest storm chances and
associated severe risks in the afternoon and evening. The trend
today has pushed the boundary a little further south, with much of
the guidance placing it just south of the CWA by mid to late
afternoon. Thinking locations along/south of I-35 are the main areas
to watch if the boundary were to set up further north than currently
forecast. Damaging wind and perhaps small hail would be the main
hazards with storms.

Outside of rain/storms, temperatures look much more manageable
through the weekend with highs in the 80s to near 90 Saturday, and
mid 70s to low 80s Sunday. Unfortunately, the heat does look to make
a return for the early part of the next work week as the upper ridge
to our south expands northward, resulting in hot and humid
conditions again for Monday and Tuesday. There are some periodic
thunderstorm chances in the meantime, although the best chances look
to be Tuesday night into Wednesday when the next front moves through
the area.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1237 PM CDT Fri Jun 28 2024

South/southwest winds will continue to gust to 20-30 kt at
times this afternoon ahead of an approaching cold front.
Thunderstorms late this afternoon into the evening look to be
isolated, so have opted to leave mention out of TAFs with
confidence in them impacting terminals being too low. However,
if one develops, there could be some brief heavy rain with all
severe hazards possible. Cold front moves through and shifts
winds to the north/northwest late this evening and overnight.
Much of the latest guidance has the next round of storms
weakening as it moves out of western KS, so confidence that
they'll make it this far east is even lower than the first
round. VFR conditions are forecast overall.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for KSZ021-KSZ022-
KSZ034-KSZ035-KSZ036-KSZ037-KSZ038-KSZ054-KSZ055-KSZ058.

&&

DISCUSSION...Picha
AVIATION...Picha
Hazardous weather outlook, Jun 28, 2:59 PM CDT, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
259 PM CDT Fri Jun 28 2024

KSZ008>012-020-023-024-026-039-040-056-059-292000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Pottawatomie-Jackson-
Jefferson-Shawnee-Douglas-Franklin-Anderson-
259 PM CDT Fri Jun 28 2024

This Hazardous Weather Outlook is for east central Kansas, north
central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

Thunderstorms could redevelop late this afternoon into the evening.
If they do they could be capable of large hail, damaging wind gusts,
and an isolated tornado. Any storm that forms will also be capable
of torrential rainfall.

Additional storms may move across western and into central Kansas
after midnight, bringing the threat for damaging winds and locally
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional storms could redevelop along and south of Interstate 35
Saturday late afternoon into the evening. These could also present
the threat for damaging wind and locally heavy rainfall.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

KSZ021-022-034>038-054-055-058-292000-
Clay-Riley-Ottawa-Dickinson-Geary-Morris-Wabaunsee-Lyon-Osage-Coffey-
259 PM CDT Fri Jun 28 2024

...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING...

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

Thunderstorms could redevelop late this afternoon into the evening.
If they do they could be capable of large hail, damaging wind gusts,
and an isolated tornado. Any storm that forms will also be capable
of torrential rainfall.

Additional storms may move across western and into central Kansas
later in the evening, bringing the threat for damaging winds, hail,
and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional storms could redevelop along and south of Interstate 35
Saturday late afternoon into the evening. These could also present
the threat for damaging wind and locally heavy rainfall.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, Jun 28, 6:38 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Topeka KS
638 PM CDT Fri Jun 28 2024

KSZ010-022-023-290030-
Pottawatomie-Riley-Marshall-
638 PM CDT Fri Jun 28 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN RILEY...NORTHWESTERN
POTTAWATOMIE AND SOUTHEASTERN MARSHALL COUNTIES THROUGH 730 PM CDT...

At 638 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Frankfort to 3 miles west
of Riley. Movement was east at 20 mph.

HAZARD...Strong wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail damage to outdoor objects and
         vegetation is possible.

Locations impacted include...
Blaine, Riley, Leonardville, Olsburg, Randolph, Wheaton, Tuttle Creek
Lake, and Lillis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 PM CDT for northeastern
Kansas.

&&

LAT...LON 3957 9624 3926 9661 3925 9696 3931 9696
      3964 9651 3970 9624
TIME...MOT...LOC 2338Z 267DEG 17KT 3960 9649 3931 9689

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Reese
Local storm report, Jun 28, 6:44 PM CDT, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
644 PM CDT Fri Jun 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     Tstm Wnd Gst     8 ESE Grandview Plaza   38.99N 96.66W
06/28/2024  E80 MPH          Geary              KS   Trained Spotter

            Trained spotter estimating 80 mph winds. 8
            inch tree limbs down.

&&

IM
Local storm report, Jun 28, 6:47 PM CDT, 1 hour before
Preliminary Local Storm Report
National Weather Service Topeka KS
647 PM CDT Fri Jun 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     Rain             2 NW Junction City      39.04N 96.86W
06/28/2024  M3.57 Inch       Geary              KS   Public

            Public weather station - rainfall from 1730
            to 1842 local time.

&&

IM
Local storm report, Jun 28, 6:53 PM CDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
653 PM CDT Fri Jun 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     Flash Flood      1 W Junction City       39.03N 96.84W
06/28/2024                   Geary              KS   Emergency Mngr

            Numerous streets flooded across Junction
            City. EM reported a water rescue.

&&

IM
Local storm report, Jun 28, 7:02 PM CDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
702 PM CDT Fri Jun 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     Tstm Wnd Gst     2 NE Grandview Plaza    39.05N 96.76W
06/28/2024  M66 MPH          Geary              KS   ASOS

            KFRI ASOS gusted to 66 mph.

&&

IM
Local storm report, Jun 28, 7:07 PM CDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
707 PM CDT Fri Jun 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     Tstm Wnd Gst     2 NE Grandview Plaza    39.05N 96.76W
06/28/2024  M75 MPH          Geary              KS   ASOS

            KFRI ASOS gusted to 75 mph.

&&

IM

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:11 PM CDTSevere Thunderstorm WarningTOPJackson, Marshall, Nemaha, Pottawatomie34 min
Jun 28, 7:13 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPGeary, Riley32 min
Jun 28, 7:34 PM CDTSevere Thunderstorm WarningTOPLyon, Wabaunsee41 min
Jun 28, 8:09 PM CDTSevere Thunderstorm WarningTOPShawnee, Wabaunsee36 min
Jun 28, 8:09 PM CDTTornado WarningTOPLyon, Osage36 min
Jun 28, 8:14 PM CDTFlash Flood WarningTOPGeary, Riley, Wabaunsee4 hr
Jun 28, 8:14 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPShawnee, Wabaunsee31 min
Jun 28, 8:17 PM CDTTornado Warning Tornado observedTOPLyon, Osage43 min
Jun 28, 8:20 PM CDTFlash Flood WarningTOPDickinson, Geary4 hr
Jun 28, 8:26 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee34 min
Jun 28, 8:33 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPLyon, Osage42 min
Jun 28, 8:35 PM CDTTornado WarningTOPOsage25 min
Jun 28, 8:41 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee34 min
Jun 28, 8:56 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPAnderson, Coffey, Franklin, Osage49 min
Jun 28, 8:59 PM CDTAreal Flood AdvisoryTOPShawnee3 hr
Jun 28, 9:10 PM CDTTornado WarningTOPOsage20 min
Jun 28, 9:39 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPAnderson, Franklin51 min
Jun 28, 9:47 PM CDTTornado WarningTOPAnderson, Franklin12 min
Jun 28, 10:01 PM CDTSevere Thunderstorm WarningTOPCoffey, Osage29 min
Jun 28, 10:29 PM CDTSevere Thunderstorm WarningTOPAnderson31 min
Jun 28, 10:39 PM CDTAreal Flood AdvisoryTOPAnderson, Coffey, Franklin, Osage3 hr
Jun 29, 12:15 AM CDTAreal Flood WarningTOPGeary, Wabaunsee7 hr

Nearby

Tornado Warnings in Kansas, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.